Hot Flashes May Predict Worse Outcomes for ER-Positive Breast Cancer

ReachMD Healthcare Image

08/03/2022

Photo: Pixabay

ClinicalOncology.com

Research has shown adjuvant hormone therapy can greatly improve disease-free survival in patients with estrogen receptor (ER)-positive breast cancer. Now, new research shows hot flashes caused by the therapy may lead to worse outcomes. The findings were published in the Journal of the National Comprehensive Cancer Network (2022 Apr 6.  doi:10.6004/jnccn.2021.7116).

Results of the population-based study, which analyzed 7,152 chemotherapy-free patients with breast cancer in Sweden between 2006 and 2019, showed patients treated for hot flashes after starting adjuvant hormone therapy had a 14.2% higher rate of early discontinuation and were more likely to have early disease progression or death. Patients who started to use drugs for hot flashes shortly after initiation of adjuvant hormone therapy experienced significantly shorter DFS, with a multivariable-adjusted hazard ratio of 1.67 (95% CI, 1.11-2.52). Similar associations were observed for aromatase inhibitor and tamoxifen users, but the association with DFS among aromatase inhibitor users was not statistically significant.

These real-world findings challenge previously published data on adjuvant hormone therapy for ER-positive breast cancer, including tamoxifen and aromatase inhibitors, the study authors stated in a press release.

"Results from clinical trials might not translate to the real world because the therapy discontinuation rates differ between these two settings,” said co-author Wei He, Ph.D., at the School of Public Health, Zhejiang University, in China, and Department of Medical Epidemiology and Biostatistics at Karolinska Institutet, in Stockholm. “Cancer care providers need to be aware that prescribing symptom-relieving drugs to patients with treatment-related side effects may not be enough to prevent treatment discontinuation.”

In randomized clinical trials, Dr. He said, adjuvant hormone therapy is associated with a 30% to 40% reduction in breast cancer mortality. Although hot flashes were one of the most common side effects in these studies, patients ended treatment early due to hot flashes only 8% to 28% of the time. In real-world settings, however, the rate of treatment discontinuation ranged from approximately 31% to 73%, according to Dr. He.

“There can be multiple reasons for [discontinuing anti-estrogen therapy prematurely],” said Jame Abraham, MD, FACP, the chairman of the Department of Hematology and Medical Oncology at Cleveland Clinic Taussig Cancer Institute, and a member of the National Comprehensive Cancer Network Clinical Practice Guidelines in Oncology committee. “It is interesting to see that this real-world data shows worse outcomes in patients with hot flashes, likely leading to more early discontinuation of endocrine therapy. It is important for the clinicians to continue to pay attention to the management of side effects and adherence to therapy.”

Lead author Erwei Zeng, MSc, also at Karolinska Institutet, noted that the relationship between using drugs for hot flashes and discontinuing adjuvant hormone therapy was weaker among patients with a family history of cancer. According to Dr. Zeng, this may be because patients with family members who had cancer or died of cancer “had a stronger motivation to complete adjuvant hormone therapy, even if they experienced treatment-related adverse effects.”

Despite the poor adherence to adjuvant hormone therapy, senior author Kamila Czene, Ph.D., of Karolinska Institutet, suggested that potential interventions, including precision medicine based on the patient’s genetic background and reducing the dose of adjuvant hormone therapy for some patients to reduce treatment-related side effects, could help to decrease the rate of discontinuation.

Facebook Comments

Register

We’re glad to see you’re enjoying Prova Education…
but how about a more personalized experience?

Register for free